What is heparin-induced thrombocytopenia (HIT)? When HIT is suspected in a patient treated with UF heparin, should LMW heparin therapy replace UF therapy?
HIT, defined by the presence of heparin-dependent IgG antibodies, is characterized by a decrease in platelet count shortly after starting heparin, which resolves after stopping heparin and is not due to any other apparent cause. Mild HIT occurring within 2-3 days is due to a direct effect of heparin on platelets and is not immune-mediated nor associated with thrombosis. Severe thrombocytopenia, usually occurring a few days later, is associated with both arterial and venous thrombosis and is immune-mediated. In most cases, it results from antibody formation to heparin-platelet factor 4 (PF4) complexes, but in about 10% of cases heparin appears to bind to pre-existing antibodies. Although LMW heparin seems to cause fewer incidences of HIT, it should not replace UF heparin therapy if HIT is already suspected. It may exhibit in vitro and in vivo cross-reactivity with UF heparin-dependent antibodies. Therefore, when HIT is suspected, other anticoagulant options must be explored.